MAUDE Adverse Event Report: CORDIS CORPORATION TRAPEASE PVCF FEM/JUG 55CM CSI; FILTER, INTRAVASCULAR, CARDIOVASCULAR

CORDIS CORPORATION TRAPEASE PVCF FEM/JUG 55CM CSI; FILTER, INTRAVASCULAR, CARDIOVASCULAR
Model Number 466P306X
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Perforation (2001); Perforation of Vessels (2135)
Date of Event 06/03/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It was reported that a patient underwent placement of a trapease vena cava filter.The information provided indicated that the filter subsequently malfunctioned and caused fractured strut, perforation, and tenting with the ivc filter.The indication for the filter placement, procedural details and medical history have not been provided and there is no additional information available for review.The product was not returned for analysis and the sterile lot number has not been provided; therefore, no device analysis nor device history record review could be performed.The trapease ivc filter is indicated for use in the prevention of recurrent pulmonary embolism (pe) via percutaneous placement in the vena cava for patients in which anticoagulants are contraindicated, anticoagulant therapy for thromboembolic disease has failed, emergency treatment following massive pe where anticipated benefits of conventional therapy are reduced or for chronic, recurrent pe where anticoagulant therapy has failed, or is contraindicated.The purpose of a vena cava filter is to catch thrombus from the lower extremities as it travels along normal blood flow patterns up towards the heart.Vessel perforation is a known adverse event associated with implanting vena cava filters and is listed as such in the instructions for use (ifu).The ifu also notes vessel damage such as intimal tears and perforation as procedural and long-term complications related to ivc filters.The ifu also states that filter fracture is a potential complication of vena cava filters.Anatomic locations that create concentrated stress points from filter deformation (for example, deployment at apex of scoliosis, overlapping of either of the renal ostia, or placement adjacent to a vertebral osteophyte) may contribute to fracture of a particular filter strut.Tenting with the ivc filter was reported.Due to the nature of the complaint the event could not be confirmed nor further clarified.The timing and mechanism of the reported events has not been reported at this time and a clinical conclusion could not be determined as to the cause of the event.Without procedural films or post implant imaging available for review, the reported fracture and perforation could not be confirmed or further clarified.There is nothing to suggest that the reported event is related to the design and/or manufacturing process of the device; therefore, no corrective action will be taken.Should additional information become available, the file will be updated accordingly.
 
Event or Problem Description
As reported by the legal team, the patient underwent placement of the trapease vena cava filter.The filter subsequently malfunctioned and caused injury and damages to the patient, including, but not limited to, fractured strut, perforation, and tenting with the ivc filter.As a direct and proximate result of these malfunctions, the patient suffered life-threatening injuries and damages, and required extensive medical care and treatment.As a further proximate result, the patient has suffered and will continue to suffer significate medical expenses, and pain and suffering, and other damages.
 
Additional Manufacturer Narrative
It was reported that a patient underwent placement of a trapease vena cava filter.The information provided indicated that the filter subsequently malfunctioned and caused fractured strut, perforation, and tenting with the ivc filter.The patient reported becoming aware of perforation of filter struts outside the ivc, and fractured filter struts retained in the body, approximately fifteen years and four months post implant.The patient also reported pain and anxiety related to the filter.According to the implant record the indication for the filter implant was deep vein thrombosis and developed pulmonary embolism (pe) despite anticoagulation.The filter was implanted via the right internal jugular vein and deployed in the infrarenal inferior vena cava.The patient tolerated the procedure well and there were no complications.Approximately fifteen years and four months post implant a computerized tomography (ct) scan was performed to evaluate the filter.The report noted a trapease shaped ivc filter slightly curved to the right.The ivc is identified against an ivc filter stent (externally) extending from the level of the lower right renal vein down to the visualized right external iliac vein.There are six (6) peripheral struts with a fractured left post lateral strut with the tip at the lower endplate of l1 vertebra (grade 3 perforation).A small, fractured fragment was visualized in the lumen of the ivc filter inferiorly.The report noted grade 2 perforation at the anterior, and bilateral anterolateral struts.The inferior vena cava above the level of the stent is narrowed and decompressed.The product remains implanted and therefore not available for analysis.A review of the device history record revealed no anomalies during the manufacturing and inspection processes that can be associated with the reported complaint.The trapease ivc filter is indicated for use in the prevention of recurrent pulmonary embolism (pe) via percutaneous placement in the vena cava for patients in which anticoagulants are contraindicated, anticoagulant therapy for thromboembolic disease has failed, emergency treatment following massive pe where anticipated benefits of conventional therapy are reduced or for chronic, recurrent pe where anticoagulant therapy has failed, or is contraindicated.The purpose of a vena cava filter is to catch thrombus from the lower extremities as it travels along normal blood flow patterns up towards the heart.Stenosis is an abnormal narrowing of a vessel; this does not represent a device malfunction and may be related to vessel characteristics and/or patient factors.Vessel perforation is a known adverse event associated with implanting vena cava filters and is listed as such in the instructions for use (ifu).The ifu also notes vessel damage such as intimal tears and perforation as procedural and long-term complications related to ivc filters.The ifu also states that filter fracture is a potential complication of vena cava filters.Anatomic locations that create concentrated stress points from filter deformation (for example, deployment at apex of scoliosis, overlapping of either of the renal ostia, or placement adjacent to a vertebral osteophyte) may contribute to fracture of a particular filter strut.Without procedural films or post implant imaging available for review, the reported fracture and perforation could not be confirmed or further clarified.Pain and anxiety do not represent a device malfunction and may be related to underlying patient specific issues and undisclosed comorbidities.There is nothing to suggest that the reported event is related to the design and/or manufacturing process of the device; therefore, no corrective action will be taken.Should additional information become available, the file will be updated accordingly.
 
Event or Problem Description
Per the implant records, the filter was indicated as the patient had deep vein thrombosis and developed pulmonary embolism (pe) despite anticoagulation.The patient¿s right neck was prepped and draped in sterile fashion and using ultrasound guidance, a micro puncture set was used to access the right internal jugular vein.An ultrasound of the right internal jugular vein demonstrated the jugular vein to be patent.A guidewire was used to place a catheter with its tip in the inferior vena cava.An inferior vena cavogram was then performed, revealing a normal in caliber inferior vena cava (ivc) without evidence of anomaly or thrombus, along with widely patent left and right common iliac veins, and identifying the location of the renal veins at the l1-l2.The trapease filter was deployed in the infrarenal inferior vena cava.The patient tolerated the procedure well and there were no complications.About fifteen years and four months after the filter was implanted, the patient underwent a computerized tomography (ct) scan indicated for filter evaluation.Scan findings reported a trapease shaped ivc filter slightly curved to the right.The trapease shaped inferior vena cava filter is identified against an ivc filter stent (externally) extending from the level of the lower right renal vein down to the visualized right external iliac vein.There are six (6) peripheral struts with a fractured left post lateral strut with the tip at the lower endplate of l1 vertebra (grade 3 perforation).A small, fractured fragment was visualized in the lumen of the ivc filter inferiorly.The report noted grade 2 perforation at the anterior, and bilateral anterolateral struts.The inferior vena cava above the level of the stent is narrowed and decompressed.Incidentally noticed a grossly round incompletely visualized dense urinary bladder material, or possible mass the upper pelvis.According to the information received in the patient profile form (ppf), the patient reports perforation of filter struts outside the ivc, and fractured filter struts retained in the body, becoming aware of these events approximately fifteen years and four months after the filter implantation, and further experienced pain and anxiety related to the filter.
 
Additional Manufacturer Narrative
Additional information is pending and will be submitted within 30 days upon receipt.Section a3: gender.

Brand Name
TRAPEASE PVCF FEM/JUG 55CM CSI
Common Device Name
FILTER, INTRAVASCULAR, CARDIOVASCULAR
Manufacturer (Section D)
CORDIS CORPORATION
14201 nw 60th avenue
miami lakes FL 33014
Manufacturer (Section G)
CORDIS CORPORATION
14201 nw 60th avenue
miami lakes FL 33014
Manufacturer Contact
karla castro
14201 nw 60th avenue
miami lakes, FL 33014
7863138372
MDR Report Key14054637
Report Number9616099-2022-05531
Device Sequence Number11950235
Product Code DTK
UDI-Device Identifier20705032009451
UDI-Public20705032009451
Combination Product (Y/N)N
Initial Reporter StateOH
Initial Reporter CountryUS
PMA/510(K) Number
K020316
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2005
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/23/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/30/2007
Device Model Number466P306X
Device Catalogue Number466P306AU
Device Lot NumberR1004669
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/25/2022
Supplement Date Received by Manufacturer05/26/2022
06/18/2022
Initial Report FDA Received Date04/08/2022
Supplement Report FDA Received Date06/16/2022
06/23/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/11/2003
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
UNK 0.035 GUIDEWIRE.; UNK 5F FLUSH CATHETER.; UNK 6F VASCULAR SHEATH.; UNKNOWN.
Outcome Attributed to Adverse Event Life Threatening;
Patient Age65 YR
Patient SexMale